Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 266, NWS Dodge City, KS

September 10, 20255 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 10, 2025, 1:07 AM CDT for 5 counties in Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2025, 1:07 AM CDT (06:07 UTC)
Expired
Sep 10, 2025, 1:45 AM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.88 in
Wind
70.0 mph

Counties Finney County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 87 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
2187 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 12:30 AM CDT, 37 minutes earlier. Its key messages:

  • Isolated thunderstorms will have the potential to be severe with large hail, west of US 283, Tuesday afternoon and evening.
  • Dry quiet warm afternoons will prevail through this week, typical of late summer, with highs mainly in the 80s.
  • Elevated to strong south winds each afternoon Thursday through Saturday.
  • Next significant chance of showers and thunderstorms is scheduled for Saturday and Saturday night, along with severe weather potential.
Area forecast discussion, Sep 10, 12:30 AM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1230 AM CDT Wed Sep 10 2025

.KEY MESSAGES...

- Isolated thunderstorms will have the potential to be severe
  with large hail, west of US 283, Tuesday afternoon and
  evening.

- Dry quiet warm afternoons will prevail through this week,
  typical of late summer, with highs mainly in the 80s.

- Elevated to strong south winds each afternoon Thursday through
  Saturday.

- Next significant chance of showers and thunderstorms is
  scheduled for Saturday and Saturday night, along with severe
  weather potential.

&&

.DISCUSSION...
Issued at 200 PM CDT Tue Sep 9 2025

Satellite imagery confirmed a mainly clear sky over SW KS at
midday, with mesoanalysis showing instability mounting across
the western zones. Surface analysis outlined light and variable
winds at midday, but winds will trend SEly through the afternoon
in response to lee troughing in eastern Colorado. 12z ARW/FV3
and global models agree on thunderstorm initiation along/west of
US 83 during the 4-7 pm time frame. Forcing is not as clear as
Monday, but certainly more subtle shortwaves will be rounding
the ridge axis over the Rockies, and interacting with the
unstable airmass into this evening. The most favored area this
afternoon and evening appears to be the northwest zones,
Syracuse to Scott City, where hail of 1-2 inches in diameter is
likely from any sustained, discrete convection through this
evening. SPC increased severe hail probability in these zones
on the 1630z update. 12z NAM forecasts very high instability
with CAPE as high as 4000 J/kg; as such, hail in excess of 2
inches in diameter is possible from sustained supercells.

Eastward progress of thunderstorms deeper into SW KS tonight is
unclear. A modest low level jet would help sustain any
convective clusters, but forcing for ascent will be limited to
nil with broad ridging and slowly rising midlevel heights. This
disparity probably explains the disagreement models are
displaying on convective coverage tonight. Pops through tonight
are therefore necessarily low to modest, even though some
guidance such as 12z NAM show a large MCS entering northern
zones after midnight.

Models suggest warming on Wednesday, with 500 mb heights rising
to near 590 dm, as the midlevel ridge axis makes progress onto
the plains. Followed the warmest guidance, with afternoon
temperatures in the upper 80s and lower 90s. Convective
potential is very low Wednesday, but probably not zero, with
residual moisture/boundaries and instability perhaps generating
an isolated storm or two at peak heating. With forcing very
weak, most locations will be dry, and the forecast will be dry.

Ridge axis moves aggressively onto the central plains Thursday,
delivering a sunny, hot windy day. Afternoon temperatures will
be well above normal for mid September, but continued standing
water and unseasonably green vegetation will keep temperatures
a few degrees below the warmest guidance. NBM's forecast of
lower 90s appears on target. NBM's south winds, however, are
too weak for Thursday, and prefer 12z MAV showing 20-30 mph,
with gusts around 35 mph.

Once again, sunny warm and windy Friday, as the ridge axis
slowly edges east of SW KS, forced east by a strong trough over
the Great Basin. South winds will be elevated to strong,
stronger than NBM guidance, with gusts near 40 mph, especially
late Friday afternoon and along the preferred US 83 corridor.
Expect SW KS to remain dry Thursday and Friday.

Severe thunderstorm potential is evident Saturday, as the
Rockies trough ejects onto the plains and interacts with an
expected dryline. NBM pops in the chance category late Saturday
were accepted, in agreement with global models. Some significant
severe weather may occur Saturday, if the trough's ejection
timing remains consistent.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1230 AM CDT Wed Sep 10 2025

KDDC radar observations show a thunderstorm complex northwest of
GCK, and this complex is expected to roll east-southeast across
southwest KS over the next few hours, bringing MVFR/IFR cigs and
vis to GCK, DDC, and HYS. LBL could be clipped by the southern
edge, but confidence was too low to include in the TAF.
Otherwise, winds will be light and variable outside of the
thunderstorm influence overnight. Shortly after sunrise
Wednesday morning, winds will begin to increase out of the south
into the 13-16 kt range gusting to 23-26 kts through the late
afternoon, followed by a weakening to aoa 12 kts after 00Z.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Turner
AVIATION...Springer
Hazardous weather outlook, Sep 9, 2:05 AM CDT, 23 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
205 AM CDT Tue Sep 9 2025

KSZ030-031-043>046-061>066-074>081-084>090-100715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
205 AM CDT Tue Sep 9 2025 /105 AM MDT Tue Sep 9 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Thunderstorms, some potentially severe, are possible Tuesday
afternoon into the evening hours favoring areas west of US-283.
Primary hazards are large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Special weather statement, Sep 10, 12:53 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1253 AM CDT Wed Sep 10 2025

KSZ077-078-100645-
Gray KS-Ford KS-
1253 AM CDT Wed Sep 10 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN FORD AND SOUTHERN GRAY
COUNTIES THROUGH 145 AM CDT...

At 1253 AM CDT, Doppler radar was tracking a strong thunderstorm near
The Haggard Elev, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Ensign around 100 AM CDT.

Other locations in the path of this storm include Dodge City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3772 10057 3792 10023 3791 10016 3764 9983
      3748 10021 3748 10023
TIME...MOT...LOC 0553Z 225DEG 20KT 3759 10024

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 12:53 AM CDTSpecial Weather StatementDDCGray52 min
Sep 10, 1:12 AM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman33 min
Sep 10, 1:33 AM CDTSpecial Weather StatementDDCGrant, Haskell27 min
Sep 10, 1:42 AM CDTSevere Thunderstorm WarningDDCFinney, Grant, Gray, Haskell, Kearny48 min
Sep 10, 2:14 AM CDTSpecial Weather StatementDDCGray, Meade, Seward31 min
Sep 10, 2:47 AM CDTSpecial Weather StatementDDCClark, Ford, Gray, Meade, Seward28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.